Mississippi, 2017

Sleet in Mississippi, January 6, 2017

January 6, 2017 · NWS LIX · 1 event in 1 county or zone

Moisture riding over the top of a very cold airmass produced sleet and freezing rain over southwest Mississippi and the adjacent southeast Louisiana parishes. Some accumulations of sleet were reported in Wilkinson County, with trace amounts reported across much of the remainder of southwest Mississippi.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Moisture riding over the top of a very cold airmass produced sleet and freezing rain over southwest Mississippi and the adjacent southeast Louisiana parishes. Some accumulations of sleet were reported in Wilkinson County, with trace amounts reported across much of the remainder of southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 6, 12:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 6, 12:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1240 PM CST Fri Jan 6 2017

.UPDATE...

Busy morning with upgrade of Winter Weather Advisory to Winter
Storm Warning for southwest Mississippi, where accumulations of
ice (freezing rain and sleet) may reach or exceed 1/4 inch. Also
expanded the Winter Weather Advisory area to include most of metro
Baton Rouge since temperature trends suggested a better chance of
near or below freezing temperatures occurring during fall of rain
(freezing rain) and sleet this afternoon into the evening hours.
Additional parishes and counties from the river and south central
Louisiana Parishes across the remainder of the northshore and
Mississippi Gulf coast will have potential for black ice
formation late this evening and overnight into early Saturday
morning where any standing water on elevated road surfaces could
freeze. Will continue to evaluate whether an advisory product is
needed later, or whether to handle it with Special Weather
Statements.

Also, issued a Wind Chill Advisory for the entire area since
lowest wind chill readings tonight and Saturday morning are
expected to drop into the high single digits to mid teens across
the entire land portions of forecast area.

Finally, a Wind Advisory was issued for areas near the tidal lakes
and coast tonight into mid morning Saturday where north winds of
25 to 30 mph with gusts over 35 mph are expected at times. 22/TD

&&

.AVIATION...

Freezing rain and sleet are main concerns as the afternoon
progresses for MCB and BTR...and possibly sleet at HDC...and have
included mention in TAFS. Scattered TSRA has also been occurring
over areas from near KHUM to the airports surrounding Lake
Pontchartrain...and this is likely to continue through much of the
afternoon. Otherwise...low clouds combined with occasional VSBY
restriction in precipitation are expected to keep IFR to low end
MVFR conditions in place through about midnight before improvement
back to VFR by 09-12z Saturday. Icing is also possible in some
lower level layers, particularly where precipitation is detected
on radar where temperatures are in the mid 30s or lower.

&&

.DECISION SUPPORT...

DSS code:   Yellow.
Deployed:   None.
Activation: None.
Activities: Winter Storm Warning and Winter Weather Advisory
	    	through midnight tonight.
 			Small Craft Advisory.
			Freeze and Hard Freeze Warning in effect.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PREV DISCUSSION... /issued 740 AM CST Fri Jan 6 2017/

SOUNDING DISCUSSION...Flight went well this morning bursting at
6.9mb. That said this sounding will not be the fun one to see but
there has been some changes. Moisture has been on a steady
increase. PWs were 0.75" yesterday but have increased to 1.3" by
this morning, in fact the column from the sfc to about h65 is
completely saturated now. This does have some bearing on the
weather as we have basically wetbulbed already so any cooling will
now be due to CAA which is expected to occur throughout the day.
Rather steep inversion noted from h975 to h9. Temp rises from 5.6C
to 13C. Again tonight's and tomorrow mornings sounding will be
far more impressive to look at as the temp in the LL should drop
significantly. Westerly winds dominated from about h85 through the
rest of the atmosphere. However winds veer with height from the
sfc to H85 suggesting WAA in the LL(and lift) which is noted when
looking at last nights sounding. H85 temps is now 11C last night
was 9.6C last night. /CAB/

PREV DISCUSSION... /issued 350 AM CST Fri Jan 6 2017/

SHORT TERM...
Have not made many changes to ongoing forecast this morning.
Changes made were mainly to better define the scenario with
respect to type, timing and areal extent of precip. Numbers and
dynamic attributes are still in line with current thinking from
previous forecast discussion. Sleet may start mixing with rain
around noon over the southern counties of Mississippi today. This
will eventually make its way into the adjacent Louisiana parishes
and should reach as far south as the Baton Rouge metro before
ending before midnight for those locations. The wintry mix will
continue to move east and finally exit the Mississippi coastal
counties around midnight. Some light ice accumulations can be
expected over the northern most areas through this evening.

Wintry accumulations are not expected south of the advisory area
but there will be some wintry mix nevertheless before ending this
evening. Even though the wintry mix is expected to be short lived
and melt upon contact with the ground, deep sub-freezing temps
will be moving in at the very moment the precip is moving out
after dark. This will not give enough time for elevated flat
structures to dry. The remaining water on roadways could freeze
rapidly producing large areas of "black ice" to form. This would
cause very dangerous conditions for those traveling through areas
not only within the advisory area but also adjacent and south of
the advisory.

A hard freeze for the areas north of Lake Pontchartrain and
freezing conditions south of the lake look to be the next thing
on the list for the overnight hours tonight and Saturday morning.
Wind chill temps may also be cold enough to be an issue. Would
like to revisit the wind chill issue for Saturday morning later
today. Will post the appropriate freeze warnings for the entire
area and show as a hard freeze north. This may occur again
Saturday night into Sunday morning.

LONG TERM...
Once we begin the warming trend starting Monday although temps
will still be in the chilly upper 40s to near 50. Tuesday temps
should be in the 60s. The common thing after an arctic outbreak is
bringing warmer temps and dp temps along with moisture back from
the gulf, we should see some fog problems again starting Tuesday
or Wednesday. But an extended period of warmer temps look to
stick around through much of the week.

AVIATION...IFR ceilings of 500 to 1000 feet and visibilities
ranging from 2 to 5 miles in a light to moderate rain are expected
to persist through 00z. The biggest concern is the potential for
icing issues to develop at KMCB after 21z and at KBTR and KHDC
after 00z as temperatures fall below freezing. Any ice
accumulation should be fairly light, but could impact aviation
operations at these terminals during the evening hours. The
precipitation should all come to an end by 06z tomorrow as drier
moves in. Ceilings should quickly improve back into MVFR and then
VFR range by 12z tomorrow as drier air feeds into the area. 32

MARINE...A strong arctic surge of colder and drier air will
feed into the area beginning today and persisting through the
weekend. Strong north winds of 25 to 30 knots with higher gusts
will develop over all of the waters by this evening and persist
through Saturday night. The wind field will gradually decrease
through the day on Sunday as a surface high becomes centered over
the Gulf South. By Monday, winds should veer to the southeast and
weaken to 10 to 15 knots. Seas will also react to the winds with
seas of 6 to 10 feet on Saturday and Sunday falling back to 3 to 5
feet by Monday. Winds should increase back into the range of 15 to
20 knots on Tuesday in response to a weak low pressure system
passing north of the region. By Wednesday, the wind field should
once again relax as high pressure spreads back in and relaxes the
pressure gradient over the northern Gulf. Seas will generally
range from 3 to 6 feet during the first half of the week. 32

DECISION SUPPORT...
DSS code:   Yellow.
Deployed:   None.
Activation: None.
Activities: Winter Weather Advisory Friday afternoon and evening.
            Small Craft Advisory Friday afternoon through Sunday
            morning.
            Freeze and Hard Freeze Warning in effect for late tonight.
            SPS for hazardous driving conditions due to "Black Ice"
            tonight

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  36  21  37  20 / 100  80  10   0
BTR  39  25  40  22 / 100  80  10   0
ASD  44  26  42  25 / 100  80  10   0
MSY  46  30  41  30 /  90  80  10   0
GPT  45  27  41  27 / 100  80  10   0
PQL  45  27  40  25 /  90  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning from midnight tonight to 9 AM CST Saturday for
     LAZ046-049-056>070.

     Wind Advisory from 6 PM this evening to 9 AM CST Saturday for
     LAZ040-056>070-072.

     Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
     for LAZ034>037-039-040-046>050-056>072.

     Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
     for LAZ034>037-039-040-047-048-050-071-072.

     Winter Weather Advisory until midnight CST tonight for
     LAZ034>037-039-046>048-050-071.

GM...Small Craft Advisory until 6 PM CST Sunday for GMZ536-538-550-
     552-555-557.

     Small Craft Advisory until midnight CST Sunday night for GMZ570-
     572-575-577.

     Small Craft Advisory until 6 AM CST Sunday for GMZ530-532-534.

MS...Wind Advisory from 6 PM this evening to 9 AM CST Saturday for
     MSZ080>082.

     Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
     for MSZ068>071-077-080>082.

     Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
     for MSZ068>071-077-080>082.

     Winter Weather Advisory until midnight CST tonight for MSZ077.

     Winter Storm Warning until midnight CST tonight for MSZ068>071.

GM...Small Craft Advisory until 6 PM CST Sunday for GMZ538-550-552-
     555-557.

     Small Craft Advisory until midnight CST Sunday night for GMZ572-
     575-577.

     Small Craft Advisory until 6 AM CST Sunday for GMZ532-534.

&&
Hazardous weather outlook, Jan 6, 10:46 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1046 AM CST FRI JAN 6 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1046 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS NOW IN EFFECT ACROSS SOUTHWEST
MISSISSIPPI THROUGH MIDNIGHT. A WINTRY MIX OF FREEZING RAIN AND
SLEET IS EXPECTED TO RESULT IN HAZARDOUS TRAVEL CONDITIONS DUE TO
ICING ON BRIDGES AND OVERPASSES. IN ADDITION...TREES LIMBS AND
POWER LINES MAY EXPERIENCE SIGNIFICANT ACCUMULATIONS OF ICE.

A WINTER WEATHER ADVISORY IS IN EFFECT ACROSS PORTIONS OF EAST
CENTRAL AND SOUTHEAST LOUISIANA THROUGH MIDNIGHT...GENERALLY
ALONG AND NORTH OF A LINE FROM BATON ROUGE TO BOGALUSA TO
POPLARVILLE. AREAS OF RAIN ARE EXPECTED TO POSSIBLY MIX WITH OR
CHANGE OVER TO LIGHT SLEET AND FREEZING RAIN LATER TODAY OR THIS
EVENING...AND SOME ICING OF BRIDGES AND OVERPASSES IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
A FEW THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF DIMES.

FREEZE AND HARD FREEZE WARNINGS ARE IN EFFECT FOR ALL OF THE AREA
LATE TONIGHT. THE HARD FREEZE WARNING IS FOR AREAS ALONG AND
NORTH OF THE I-12 CORRIDOR IN SOUTHEAST LOUISIANA AND FOR ALL OF
THE COUNTIES IN SOUTHWEST AND COASTAL MISSISSIPPI. A FREEZE
WARNING IS IN EFFECT FOR THE REMAINDER OF THE SOUTHEAST LOUISIANA
PARISHES TONIGHT. TEMPERATURES ARE EXPECTED TO DROP TO BETWEEN 20
AND 26 DEGREES IN THE HARD FREEZE WARNING AND 27 TO 32 DEGREES IN
THE FREEZE WARNING.

STRONG NORTH WINDS OF 25 TO 30 KNOTS WITH FREQUENT GUSTS OF 35
KNOTS OR MORE HAVE PROMPTED SMALL CRAFT ADVISORY ISSUANCES FOR
ALL OF THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. A WIND
ADVISORY IS ALSO IN EFFECT TONIGHT FOR THE PARISHES NEAR AND SOUTH
OF LAKE PONTCHARTRAIN DUE TO STRONG NORTH WINDS OF 25 TO 30 MPH
WITH HIGHER GUSTS.

A WIND CHILL ADVISORY IS IN EFFECT STARTING AT 9 PM ACROSS THE
ENTIRE AREA. WIND CHILL VALUES WILL DROP TO VALUES FROM THE UPPER
SINGLE DIGITS INTO THE TEENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL ADVISORIES WILL REMAIN IN EFFECT MOST OF SATURDAY
MORNING.

FREEZE AND HARD FREEZE WARNINGS WILL LIKELY BE NECESSARY FOR ALL
OF THE AREA SATURDAY NIGHT INTO SUNDAY MORNING.

STRONG NORTH WINDS WILL PERSIST OVER THE COASTAL WATERS SATURDAY
AND SUNDAY RESULTING IN CONTINUED SMALL CRAFT ADVISORIES DURING
THIS PERIOD. ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS MAY
DEVELOP MONDAY NIGHT AND TUESDAY OF NEXT WEEK AS A LOW PRESSURE
SYSTEM MOVES NORTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE REPORT ANY
OCCURRENCES OF HAIL AND SIGNIFICANT ACCUMULATIONS OF SLEET OR
FREEZING RAIN TO THE NATIONAL WEATHER SERVICE IN SLIDELL.

TD

In the hours before

Local storm report, Jan 6, 11:25 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     SLEET            BATON ROUGE             30.45N 91.13W
01/06/2017  E0.00 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            REPORTS OF SLEET MIXING IN WITH RAIN TRICKLING IN AROUND
            BATON ROUGE

&&

CBANNAN
Local storm report, Jan 6, 11:26 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     SLEET            DENHAM SPRINGS          30.48N 90.96W
01/06/2017  U0.00 INCH       LIVINGSTON         LA   BROADCAST MEDIA

            SLEET BEING REPORTED AROUND DENHAM SPRINGS.

&&

CBANNAN
Local storm report, Jan 6, 11:42 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1142 AM CST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SLEET            NEW ROADS               30.69N 91.45W
01/06/2017  U0.00 INCH       POINTE COUPEE      LA   BROADCAST MEDIA

            SLEET BEING REPORTED IN NEW ROADS. VIA SOCIAL MEDIA.

&&

CBANNAN
Special weather statement, Jan 6, 12:05 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1205 PM CST FRI JAN 6 2017

MSZ080>082-061930-
Jackson-Hancock-Harrison-
1205 PM CST FRI JAN 6 2017

...A STRONG THUNDERSTORM WILL AFFECT HARRISON...JACKSON AND HANCOCK
COUNTIES...

At 1204 PM CST, strong thunderstorms were moving into coastal
Mississippi.

Pea size hail and Graupel will be possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
Louis, Waveland, Diamondhead, St. Martin, Escatawpa, Gautier,
D'iberville, Gulf Hills, Saucier, Stennis Space Center, Wade, Lyman,
Hurley, Shoreline Park and Big Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3032 8848 3037 8859 3037 8882 3036 8882
      3043 8885 3043 8899 3042 8901 3040 8886
      3030 8928 3036 8928 3037 8933 3033 8938
      3031 8933 3024 8949 3046 8968 3068 8923
      3068 8889 3074 8888 3074 8841 3035 8839
TIME...MOT...LOC 1804Z 253DEG 48KT 3046 8923

CAB
Local storm report, Jan 6, 12:15 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     SLEET            ST. FRANCISVILLE        30.78N 91.38W
01/06/2017  U0.00 INCH       WEST FELICIANA     LA   CO-OP OBSERVER

            REPORTS OF SLEET NOW MIXING IN WITH RAIN IN THE BLUFFS
            SUBDIVISION IN ST FRANCISVILLE.

&&

CBANNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sleet. Local standard time, as filed.

Sleet, Amite

When
January 6, 2:30 PM CST to 4:31 PM CST
Where
Amite forecast zone
Reported by
Emergency Manager
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Light to moderate sleet was reported across Wilkinson County with accumulation reported on elevated surfaces and on the ground.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669639.